Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 15, 2005, 6:37 PM MDT for Sweet Grass County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2005, 6:37 PM MDT (00:37 UTC)
- Expired
- Jun 15, 2005, 7:16 PM MDT
- In force
- 39 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Sweet Grass County, MT
The radar
The Billings radar (KBLX), 103 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:28 PM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 15, 2:28 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT WED JUN 15 2005
.SHORT TERM...VALID FOR THU AND FRI...
MODELS IN GOOD AGREEMENT TODAY ALTHOUGH SOME TIMING DIFFERENCES
SHOWING UP WITH SHORT WAVE ENERGY MOVING THROUGH. ETA HAS A GOOD
HANDLE ON ENERGY WHILE THE GFS IS SLIGHTLY FASTER IN MOVING WAVES
THROUGH. WILL GO WITH THE ETA12 SOLUTION FOR THE SHORT TERM FORECAST.
MAIN CHALLENGE THIS FORECAST PACKAGE IS POTENTIAL FOR SEVERE
WEATHER FOR TONIGHT THROUGH FRIDAY.
TONIGHT...UPPER TROUGH OVER THE WEST COAST BRINGING SOUTHWEST FLOW
ALOFT TO MONTANA. SURFACE LOW JUST NORTH OF SHERIDAN WHICH IS
BRINGING A MOIST SOUTHEAST FLOW TO THE ENTIRE FORECAST AREA.
SURFACE FRONT THAT STALLED OUT JUST WEST OF LIVINGSTON THIS
MORNING IS BEGINNING TO MOVE AS A SHORT WAVE ROTATES UP FROM WEST
COAST TROUGH. CONVECTION DEVELOPING ALONG THE FRONT WHICH WILL PUSH
EAST OVERNIGHT. AFTERNOON HEATING HAS INCREASED INSTABILITY WITH
CAPES NEAR 1000 J/KG OVER. WIND PROFILE ALSO REMAINING FAVORABLE
WITH DIRECTIONAL AND SPEED SHEAR. THESE FACTORS WILL COMBINE TO
BRING ISOLATED SEVERE THUNDERSTORMS THIS EVENING. MAIN THREAT WILL
BE WINDS OVER THE WESTERN ZONES. WINDS AND HAIL WILL BE POSSIBLE
FROM BILLINGS EAST.
THURSDAY THROUGH FRIDAY NIGHT...WEST COAST TROUGH WILL MOVE SLOWLY
INLAND KEEPING THE FORECAST AREA IN A SOUTHWEST FLOW ALOFT. SOUTHEAST
FLOW RETURNING THURSDAY WITH LOW PRESSURE ALONG THE THE NORTHERN
ROCKIES. THETA-E RIDGE REBUILDING ALONG WITH THERMAL RIDGE FOR
WARMER TEMPERATURES. GOOD POTENTIAL FOR SEVERE WEATHER AGAIN
THURSDAY AFTERNOON AS CAPES WILL CLIMB OVER 2000 J/KG WITH LIS
APPROACHING A -7. WILL GO AHEAD AND MENTION A CHANCE OF SEVERE
WEATHER FOR THURSDAY AFTERNOON THROUGH THURSDAY EVENING. EASTERLY
SURFACE FLOW CONTINUES OVER THE AREA FRIDAY WHICH WILL CONTINUE TO
ADVECT LOW LEVEL MOISTURE INTO THE AREA. STRONG WARM UP EXPECTED
AHEAD OF NEXT SHORT WAVE AS 850 MB TEMPERATURES APPROACH 30C.
STRONG SHORT WAVE WILL MOVE INTO THE AREA DURING THE AFTERNOON
AND THERE WILL BE THE POTENTIAL FOR MORE SEVERE THUNDERSTORMS.
HAVE INCREASED POPS FOR FRIDAY BUT WILL NOT INCLUDE SEVERE WORDING
AT THIS TIME DUE TO LOW CONFIDENCE IN TIMING OF SHORT WAVES
THROUGH THE AREA. RICHMOND
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
EXTENDED FORECAST LOOKS TO BE IN GOOD SHAPE AND HAVE NOT MADE ANY
MAJOR CHANGES. OVERALL PERIOD SHAPING UP TO BE UNSETTLED AS A
LARGE TROUGH WILL BE SITUATED OVER THE OREGON COAST AND REMAIN
FAIRLY STATIONARY THROUGH THE WEEKEND. AS A RESULT...A SOUTHWEST
FLOW ALOFT ALONG WITH EMBEDDED UPPER LEVEL DISTURBANCES WILL BE
OVER THE FORECAST AREA. SURFACE LOW STILL PROGGED TO MOVE ACROSS
NORTHERN WYOMING SATURDAY. THIS WILL BRING AN EAST TO SOUTHEAST
SURFACE FLOW TO THE EASTERN HALF OF THE FORECAST AREA.
THEREFORE...WILL CONTINUE WITH A CHANCE FOR THUNDERSTORMS OVER
THE MOUNTAINS AND A SLIGHT CHANCE ACROSS THE PLAINS FOR THE
ENTIRE WEEKEND.
BY MONDAY...WEST COAST TROUGH REMAINS IN PLACE BUT NOT AS PRONOUNCED.
THE UPPER LEVEL LOW THAT HAD BEEN STATIONARY OVER THE WEEKEND
EJECTS NORTHEAST INTO BRITISH COLUMBIA AND ALBERTA. OVERALL UPPER
FLOW WILL REMAIN SOUTHWEST WITH EMBEDDED WAVES. AS IS THE CASE THIS
FAR OUT...TIMING OF WAVES WILL BE DIFFICULT. AS A RESULT...HAVE
BROAD BRUSHED THE AREA WITH A CONTINUED CHANCE FOR THUNDERSTORMS.
TEMPERATURES LOOK TO BE VERY WARM THROUGH THE PERIOD...ESPECIALLY
ACROSS THE SOUTHEAST AS 850MB READINGS CLIMB TO AROUND 30C BY
TUESDAY. THIS WILL ALLOW AFTERNOON TEMPERATURES TO BE IN THE MIDDLE
80S TO LOWER 90S ALL AREAS EXCEPT THE WEST AND MOUNTAINS.
INTERESTINGLY...700MB TEMPERATURES WILL BE IN THE 8-13C RANGE
DURING THE AFTERNOONS. ATMOSPHERE TENDS TO BE CAPPED IN THIS AREA
IF READINGS ARE AT OR ABOVE 10C. WITH 700MB READINGS AVERAGING
AROUND 10C...COUPLED WITH UPPER LEVEL DISTURBANCES AND STRONG
SURFACE HEATING...PERIODS OF THE EXTENDED COULD BE ACTIVE. HOOLEY
&&
.AVIATION...
A COLD FRONT WILL CONTINUE TO SLOWLY MAKE ITS WAY ACROSS THE AREA
THIS AFTERNOON AND EVENING AND APPROACH THE MLS AND BHK AREAS
BETWEEN 00Z AND 06Z. SHOWERS AND THUNDERSTORMS HAVE STARTING TO
DEVELOP BETWEEN LVM AND BIL WITH MOVEMENT TO THE NORTHEAST. ANY
THUNDERSTORM MAINLY ALONG AND EAST OF A LINE FROM BIL-SHR-BHK MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AS A RESULT...MVFR
CONDITIONS MAY EXIST IN AND AROUND ANY STORM. THE THUNDERSTORMS
ARE EXPECTED TO END FROM WEST TO EAST THIS EVENING BUT MAY REMAIN
EAST OF MLS AFTER MIDNIGHT. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 055/083 058/086 055/082 055/083 055/086 057/085 056/080
32/T 20/B 22/T 22/T 22/T 21/B 00/B
LVM 047/080 046/081 049/075 043/079 046/082 048/081 046/076
32/T 33/T 33/T 33/T 33/T 32/T 20/B
HDN 055/084 059/090 057/086 057/091 055/093 058/092 057/087
32/T 20/B 22/T 22/T 22/T 20/B 00/B
MLS 058/081 059/091 060/086 060/089 058/090 060/089 059/084
32/T 20/B 22/T 22/T 22/T 20/B 00/B
4BQ 056/083 057/090 060/088 059/095 058/096 058/095 060/090
32/T 20/N 22/T 22/T 22/T 20/B 00/B
BHK 058/080 060/087 060/085 056/091 055/092 058/091 057/086
22/T 20/N 22/T 22/T 22/T 20/U 00/U
SHR 053/086 055/086 053/084 052/092 050/093 051/092 052/087
32/T 20/U 02/T 22/T 22/T 20/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 15, 2:51 PM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 251 PM MDT WED JUN 15 2005 MTZ028>042-056>058-063>068-WYZ098-099-162100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 251 PM MDT WED JUN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE AREA THIS AFTERNOON. THIS COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL BRING THE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL ALONG WITH STRONG WIND GUSTS. THUNDERSTORMS ARE EXPECTED TO END LATE THIS EVENING AS THE ATMOSPHERE STABILIZES BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA THURSDAY BRINGING A CONTINUED CHANCE FOR THUNDERSTORMS. AGAIN...SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 15, 3:01 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MDT WED JUN 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL HARLOWTON 46.44N 109.83W
06/15/2005 1.00 INCH WHEATLAND MT LAW ENFORCEMENT
NICKEL TO QUARTER SIZED HAIL
&&
FOISYThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:53 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 67 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.